Alert archive / Oregon / Wind Advisories in 2020
Wind Advisory 25, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Dec 19, 2020, 10:48 PM PST for Klamath County, Lake County, Oregon. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2020, 10:48 PM PST (06:48 UTC)
- Expired
- Dec 20, 2020, 10:00 AM PST
- In force
- 11 hr
- Issued by
- NWS Medford, OR
Counties Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 6.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431 WWUS76 KMFR 200648 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1048 PM PST Sat Dec 19 2020 ORZ030-031-201600- /O.NEW.KMFR.WI.Y.0025.201220T0648Z-201220T1600Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 1048 PM PST Sat Dec 19 2020 ...WIND ADVISORY IN EFFECT UNTIL 8 AM PST SUNDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County including Highway 31 near Summer Lake * WHEN...Until 8 AM PST Sunday. * IMPACTS...Gusty winds will make travel difficult, especially for high profile vehicles, and could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
3 follow-up statements
193 WWUS76 KMFR 201116 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 316 AM PST Sun Dec 20 2020 ORZ030-031-201600- /O.CON.KMFR.WI.Y.0025.000000T0000Z-201220T1600Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 316 AM PST Sun Dec 20 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County including Highway 31 near Summer Lake. * WHEN...Until 8 AM PST this morning. * IMPACTS...Gusty winds will make travel difficult, especially for high profile vehicles, and could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
365 WWUS76 KMFR 201539 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 739 AM PST Sun Dec 20 2020 ORZ030-031-201800- /O.EXT.KMFR.WI.Y.0025.000000T0000Z-201220T1800Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 739 AM PST Sun Dec 20 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of Northern and Eastern Klamath County and Western Lake County and Central and Eastern Lake County including Highway 31 near Summer Lake. * WHEN...Until 10 AM PST this morning. * IMPACTS...Gusty winds will make travel difficult, especially for high profile vehicles, and could blow around unsecured objects. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Visit us at https://www.weather.gov/Medford
588 WWUS76 KMFR 201808 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1008 AM PST Sun Dec 20 2020 ORZ030-031-201915- /O.EXP.KMFR.WI.Y.0025.000000T0000Z-201220T1800Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 1008 AM PST Sun Dec 20 2020 ...WIND ADVISORY HAS EXPIRED... Winds have diminished below thresholds, but will still remain breezy into this afternoon. The Wind Advisory has therefore been allowed to expire. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 19, 9:47 PM PST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 19, 9:47 PM PST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Medford OR
947 PM PST Sat Dec 19 2020
.Updated Aviation Discussion.
.DISCUSSION...At Atmospheric River (AR) with precipitable water
values of 1.3in is impinging upon the Oregon coast tonight. Moderate
rain is occurring from about a line from Cape Blanco to Crater
Lake and points northward this evening. This is generally where we
expect moderate to heavy rain tonight into Sunday morning. Model
projections haven't changed much from last night for the
aforementioned areas, still indicating generally 1-2 inches of
total rainfall through Sunday afternoon. The highest amounts will
be in Coos and Northern Douglas County. For Northwestern Douglas
Counties, 2 inches of rain through Sunday afternoon is possible
(50 percent chance) and 2 inches is unlikely moving down the
coast into Coos County (20 percent chance), per the latest GEFS
and ECE ensemble information. Snow levels will be very high
through Monday morning, peaking at 9000 feet on Sunday.
Gusty winds will accompany the warm front along the coast. There
is a high chance of wind gusts to 30 mph along the coast from Cape
Blanco northward through Sunday morning, and there is a medium
chance for wind gusts to 45 mph in these same areas.
Main impacts from this rainfall will be difficult travel at the
coast due to gusty winds, low visibility in heavy rain, and ponding
of water on roadways. Travelers are urged to use extra caution
during the period of heaviest rainfall and strongest winds.
Please see the previous forecast discussion below that highlights
the continued active weather patter and the much colder system
expected to arrive late Monday. Keene
&&
.AVIATION...For the 20/06Z TAFs...The best chance for MVFR and IFR
ceilings tonight into Sunday afternoon are expected to be from about
the Umpqua Divide north as a warm front remains just north of the
area with terrain partly obscured. Ceilings are expected to improve
as the front lifts north in Roseburg Sunday evening, but it may not
be until after the TAF period before ceilings improve at North Bend.
Low level wind shear remains a concern at Roseburg into Sunday
morning. Meanwhile gusty winds are expected at North Bend.
South of the Umpqua Divide, VFR ceilings are expected through the
TAF period at Medford and Klamath Falls. Overcast cloud cover should
prevent a lower cloud deck and fog from developing at Medford and
Klamath Falls. However could not rule out patchy fog in the Shasta
and Scott valleys due to a expected thinner cloud deck. -Petrucelli
&&
.MARINE...Updated 800 PM PST Saturday 19 Dec 2020...A warm front
will remain north of the area through tomorrow. This will result in
a continuation of moderate to occasionally strong south winds with
gales likely in the northern waters until at least late Sunday
morning. The front will lift northward late Sunday afternoon into
Sunday night and winds will gradually diminish.
A fairly strong cold front is then expected to arrive Monday with
another round of near gale force southerly winds, an abrupt shift to
northwest winds behind it, and steep seas. Will allow the current
round of gales to expire before the new watches go into effect.
North winds are expected Tuesday into Wednesday and winds may
continue to be at small craft advisory levels for the outer waters
for Cape Blanco southward Tuesday evening and night.
Another front is possible late in the week and may bring another
round of strong winds and elevated seas Thursday night and Friday.
~Schaaf/Petrucelli
&&
.PREV DISCUSSION... /Issued 446 PM PST Sat Dec 19 2020/
Updated aviation discussion.
DISCUSSION...A warm front sitting along and north of the OR coast
is bringing light precipitation to generally the coastal
locations. In the past 6 hours...a few hundredths of an inch to
around a tenth of an inch was reported...with a lot more on the
way.
The models are in good agreement that rain will continue across
mainly the coastal locations...especially in Coos County...Curry
County...and along northern Douglas County as a stationary front
drapes across northern Oregon by tomorrow morning. Between this
afternoon and tomorrow morning...many locations in these areas
will see rain in excess of two inches with isolated areas seeing
2.5 to 3 inches...mainly along the coastal mountains.
Otherwise...not much rain is expected in the area.
Precipitation with this system should remain mostly rain with snow
levels generally hovering around the 8500 to 9500 mark.
Upper level ridging will briefly build over the area late Sunday
night into Monday morning bringing a break in the weather before
the next weather system impacts the region starting Monday
evening.
Long Term...Mon afternoon, Dec 21st through Sat, Dec 26th...
For the beginning of this long term period there is growing
confidence of a somewhat impactful cold front moving through the
forecast area Monday into Tuesday. Overall, numerical models have
trended toward this weather system being stronger with more
precipitation and lower snow levels. While this does not look like a
major weather system, it now looks as if we are likely to end up
with some advisories for wind and, possibly, snowfall with it. There
have been fairly significant timing differences for the front,
especially when comparing the NAM12 and the GFS20 models. The NAM12
doesn't push the front onto the coast until early Tuesday evening
whereas the GFS20 brings onto the coast early Monday afternoon.
Therefore, there's about a 6 hour difference in timing with the
front between these two models. While the ECMWF is more consistent
with the GFS on timing, the precip fields on the EC look more like
the NAM12. Also, when the NAM12 is the odd model out at this lead
time, the other models usually tend to trend toward it. Thus, at
this point, since each solution plausible, the going forecast leans
heavily on the consensus between the GFS20 and the NAM12 12Z and 18Z
runs.
All in all, precipitation amounts for the Cascades westward in
Oregon and from the Marble Mountains westward in NorCal look to be a
half inch to a bit over an inch in the wetter and higher elevation
locations and a quarter to a half inch in the drier valleys for the
above mentioned period. What's most notable is that it appears snow
levels will be coming down fast behind the front. Snow levels near
6kft at the onset of precipitation Monday afternoon are expected to
fall to the 1500 to 2000 foot range as precipitation is in the
process of ending Tuesday morning. Thus, 3 to 6 inches of new snow
is now expected in the mountains above 5kft with 1 to 3 inches down
to the 2kft to 2.5kft range. And, yes, some light accumulations,
generally under an inch, are possible below 2kft.
The second weather system in the long term period is still expected
to arrive on 25th, but the GFS suggests most of the initial energy
with it may go into NorCal. Low pressure then pushes in from the
southwest on the 26th bringing a second shot of precipitation to
much of the forecast area. Snow levels with this one look as if
they'll be mainly in the 3500 to 5500 foot range, lowest on the back
end of it. There is now lesser confidence in precipitation amounts
with this one, as the model spread for the amounts is now greater.
Altogether, it appears to be a light to moderate precipitation event.
Thereafter, ensemble model cluster analysis indicates approximately
an 80 percent probability it will remain unsettled, with at least
some frontal system activity moving through the area from time to
time into the new year. There is a lot of model variation, but,
generally, snow levels look most likely to be at seasonable levels
and precipitation events light to moderate. Stay tuned about the
forecast for this time period, though, because models have been
varying a lot even in the first 7 days of the forecast for the last
couple of weeks. ~BTL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 10 AM PST Monday for
PZZ350-356-370-376.
Gale Warning until 10 AM PST Sunday for PZZ350-370.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 2:26 AM PST | Gale Watch | MFR | 12 hr | |
| Dec 20, 2:26 AM PST | Small Craft Advisory | MFR | 44 hr | |
| Dec 20, 10:10 AM PST | Hazardous Seas Warning | MFR | 6 hr | |
| Dec 20, 2:19 PM PST | Gale Warning | MFR | 29 hr | |
| Dec 20, 2:19 PM PST | Small Craft Advisory | MFR | 32 hr | |
| Dec 20, 2:49 PM PST | Winter Weather Advisory | MFR | Douglas, Jackson, Klamath | 35 hr |
| Dec 20, 2:50 PM PST | Wind Advisory | MFR | Klamath, Lake | 34 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.